Skip to content
prednisone and quality of life
avatar
dooji posted:
Iam a 49 yr old man and have suffered from an autoimmune over sensitivity condition most my adult life. From the age of 9 years old I have been being poked and prodded by a55h0les who thought that some new theory would help. At first it was athsma, mild and inconsequential. After a sustained 72 week desensitisation process I suddenly being extremely sensitive to dust mite and mould. But ttthe morons out here still had there feet in both worlds and my mom, being a nurse, decided that it was psycho semantic, I was alloud to use any form of relief until at the age of 17 I was introduced to mister adreno blocker. The world changed for me at that point sometime in the 80s by a friend. I ran in a race at school and didn't finish last for the first time in my life. Gone was the choking panting invaled that had characterised my nightmare. Even the coach stopped ridiculing me, I think he packed away the slogan "to lazy to breath"away for good. Life was good for a long time and I ran long distance many years even running the famed 76 km comrades marathon. But for every miracle there is the hidden detail and for immunosuppressent treatments a retarding of the muscle activity terns your legs to lead for at least a km after use with a slow ureturn to symbiosis. Still it was awesome and I am forever indebted to boeringer ingelheim for my life. As life went by kids and family life slowed me down and I suffered that whole middle age deteriation, with the normal side effects of an overactive immune system like hay fever increased sensitivity to pathogens, etc. In about 2005 I was introduced to prednisone, shock dosing to control a respiratory infection and I was blown away by its effectiveness. I even changed to a milder athsma pump as my athsma seemed to ease over prolonged maintenance and use. At first I would purposely limit my intake so there would be months that I wouldn't use it and just exist, however this led to the point where I became so unhealthy and my blood pressure and blood sugar became a big source of worry. I was under intense pressure at work and I was very weak mentally. I made a subconciouse association with taking prednisone that it not only improved my sensitivity issues but there was an underlying psychological advantage in the form of "bottom end grunt" . To explain this all I can say is that when I take 5 to 10 ml of predinisone a day I am driven to go the extra mile. If. I am running it means the difference between running up a hill and walking, in the morning it means bouncing out of bed as opposed to zombie mode etc. Prednisone improves my quality of llife by leagues, and at the age of 49 i am healthier than i have ever been in my life and i have been taking this stuff for 7 years. I take a ellent regime of vitamins and suppliments many mentioned and i use alternate day therapy to enzure that the drug exits my sytem before ingesting further. I have suspected side affects especially cushings syndrome however answers simple. I f u are getting fat go on diet. In the last year i have droppped wheat gluten and sugar from my diet and cushings syndrome is gone. I am only left with the onset of skin thinning on my right arm probably due to sun bleaching as i have always driven in the classsic pose. The point to aall of this is my quandary. Ihave read a lot of really bad comment about skin thinning and am cognescent of the risk but to give up prednisone means to lose something that i dearly love....offroad longdistance running. Any thoughts, advice anything



















cts of an overack e immuneiated in life a. In but in about 2005 I bumped i
Reply
 
avatar
choo_chu responded:
I'm also a long distance runner. I had to stop running for a few years due to my asthma, and I was really excited when I was able to start running again. During certain times of the year, I have problems running. I have to slow my pace and sometimes have to stop and walk because I get so tired and have problems breathing. It gets a little frustrating, but I've learned to be patient with myself during those times. This year I decided to take a different approach to the situation by incorporating other endurance activities, such as swimming and biking, into my schedule. Incorporating those activities into my schedule has allowed me to increase my training volume and intensity because they don't trigger my asthma much. Even though I'm running less, I've noticed an improvement in my stamina.

Long term use of prednisone definitely has consequences. You probably wake up feeling like a zombie in the morning because you aren't breathing well at night. That probably affects everything you do for the entire day, including running. You didn't say whether you've tried other medicines like Symbicort, Advair or Dulera, which all have long-acting bronchodilators that last through the night so you can get a good sleep and wake up feeling better in the morning. If you haven't tried any of those medicines, it would be worthwhile to try one. Also, you didn't mention whether you were allergy tested. It's worth the effort because allergies can make asthma worse.

I'm sorry I can't give you any advice as to what I'd do if I were in your situation. I know I love running, and I was really bummed when I had to stop due to my asthma. It was part of my identity, and I felt like I was losing part of myself. I really think you're having problems with nocturnal asthma, which is affecting your entire day. Once you get that under control, I think you'll be fine.

I wish you the best of luck in finding a resolution.


Helpful Tips

Asthma InhalersExpert
There are several types of inhalers for asthma. Some inhalers (inhaled steroids) are controller medications that are used on a daily basis ... More
Was this Helpful?
122 of 152 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center